Hypoglycemia is defined as any blood glucose less than 4.0 mmol/L. When blood glucose decreases to 2.8 mmol/L, cognitive impairment ensues (Canadian Diabetes Association (CDA), Clayton, Woo, Yale 2013). Hypoglycemia is a widely recognized cause of acute, potentially fatal events.
Patients with or without diabetes may experience hypoglycemia in the hospital due to co-morbidities such as heart failure, renal or liver disease, malignancy, infection or sepsis or in association with an altered nutritional state. Additional triggering events include sudden reduction of corticosteroid dose, altered ability of the patient to report symptoms, reduced oral intake, emesis, new "nothing by mouth" (NPO) status, inappropriate timing of short- or rapid-acting insulin in relation to meals, and unexpected interruption of enteral feedings or parenteral nutrition (American Diabetes Association (ADA) 2015; CDA, Houlden, Capes, Clement, Miller 2013; Rubin & Golden 2013).
Patients with diabetes are at a higher risk of hypoglycemia than other patients due to the added risk of medication errors involving insulin (Rubin & Golden 2013). Hypoglycemia is associated with increased length of stay and inpatient mortality (Nirantharakumar et al. 2012). In patients with type 2 diabetes and established cardiovascular disease (or very high risk for cardiovascular disease), symptomatic hypoglycemia (<2.8 mmol/L) is associated with increased mortality (CDA, Clayton, Woo, Yale 2013).
Symptoms of hypoglycemia are sweating, shakiness, tachycardia, anxiety, hunger, weakness, fatigue, dizziness, difficulty concentrating, confusion and blurred vision. In extreme cases, hypoglycemia may lead to coma and death (Desimone & Weinstock 2016). The Canadian Diabetes Association (CDA, Clayton, Woo, Yale 2013) lists the symptoms of hypoglycemia according to neurogenic (autonomic) and neuroglycopenic symptoms (see Table 1 below).
Insulin is the most appropriate agent for effectively controlling glycemia in-hospital (CDA, Houlden, Capes, Clement, Miller 2013). However, insulin causes the most harm and severe adverse events of the high alert medications (CDA, Houlden, Capes, Clement, Miller 2013; ISMP 2016). Mild hypoglycemic events are common in medical and surgical patients with type 2 diabetes who are receiving subcutaneous insulin therapy. Increasing age, impaired renal function, daily insulin dose, and insulin regimen (basal/bolus versus SSI) are important predictors of hypoglycemia in patients with type 2 diabetes mellitus who are on insulin therapy (Farrokhi et al. 2012).
Hypoglycemia is uncommon in patients who do not have diabetes. Drugs are the most common cause of nondiabetic hypoglycemia. Other causes are malnutrition and alcohol use. Hypoglycemia may also follow bariatric surgery.
Drugs that may lead to hypoglycemia include: Bactrim (sulfamethoxazole and trimethoprim), beta-blockers, haloperidol, MAO (monoamine oxidase) inhibitors, pentamidine, quinidine, quinine, ACE (angiotensin-converting enzyme) inhibitors, lithium and second generation antipsychotic agents as well as medications used in the treatment of diabetes, such as insulin or oral medications used for management of type 2 diabetes (Cryer 2011; Desimone & Weinstock 2016; Murad et al., 2009; Suzuki et al. 2009). Hypoglycemia secondary to these drugs is higher in elderly patients and in patients with sepsis, and renal or hepatic disease (Murad et al. 2009).
Reduce the incidence of hypoglycemia in diabetic and non-diabetic patients during a hospital stay.